Texas, 2018

Drought in Texas, June 1 to 30, 2018

June 1 to 30, 2018 · NWS CRP · 16 events in 16 counties and zones

Above normal temperatures and dry conditions continued into June as an upper level ridge of high pressure persisted across South Texas for the first half of the month. Severe drought over portions of the western Brush Country and over the Coastal Bend worsened by the middle of the month to extreme and expanded in areal coverage.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal temperatures and dry conditions continued into June as an upper level ridge of high pressure persisted across South Texas for the first half of the month. Severe drought over portions of the western Brush Country and over the Coastal Bend worsened by the middle of the month to extreme and expanded in areal coverage. Extreme drought developed over the northern Coastal Bend. However, a slow moving upper level low along with abnormally high moisture provided a period of heavy rains across the Coastal Bend on the 19th and 20th. This alleviated the drought conditions over the coastal plains. Severe drought persisted through the month over the northwest portions of the Brush Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 31, 5:12 PM CST, 6 hours 48 minutes earlier.

Area forecast discussion, May 31, 5:12 PM CST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
612 PM CDT Thu May 31 2018

.DISCUSSION...Updated aviation discussion for 00z TAF cycle.

&&

.AVIATION...Typical summertime aviation weather to continue UFN.
KCRP ASOS is overreacting to smoke from a local brush fire - FU
does not and will not constitute a ceiling. Otherwise typical
nocturnal low stratus develops after sunset then burns off soon
after sunrise. Onshore winds diminish in the evening hours,
pick up as the lower atmosphere turns over late morning, then
become gusty in the afternoons.

&&

.PREVIOUS DISCUSSION... /Issued 402 PM CDT Thu May 31 2018/

SHORT TERM (Tonight through Friday night)...

Concur with the deterministic NAM/GFS/ECMWF which maintain the
quasi-stationary/semi-permanent upper high pressure system over
the region during the period. NAM deterministic predicts
near/below normal PWAT values over the CWA. No significant
precipitation expected. An upper disturbance is predicted to move
across the Plains/north of the upper ridge and contribute to
surface low MSLP over the SRN Plains, which combined with low MLSP
over West Texas and higher surface pressure over the Gulf, will
maintain persistent onshore flow. Anticipate no greater than SCEC
over the MSA. Will allow the SPS for 105-109F over the SRN Coastal
Bend/West to expire at 23z. Expected wind, sea state, and moon
phase remain consistent with moderate rip current risk.

LONG TERM (Saturday through Thursday)...

Hot and dry under the high sums up the forecast for the weekend and
upcoming week.  Upper level ridging will persist over the state
throughout the period.  Anticipate afternoon highs of 105-100F
across areas along and west of HWY 281, and in the 90s generally to
the east each day.  The upper level ridge will retrograde slightly
west during the middle of next week, only reducing afternoon
temperatures by a degree or two.  Heat index values of 105 to 109
will be possible across portions of the area during the afternoons
daily.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  94  75  95  75  /   0   0   0   0   0
Victoria          76  97  75  98  74  /   0   0   0   0   0
Laredo            78 105  77 104  77  /   0   0   0   0   0
Alice             76 100  74 100  74  /   0   0   0   0   0
Rockport          80  89  80  92  79  /   0   0   0   0   0
Cotulla           75 104  75 104  74  /   0   0   0   0   0
Kingsville        77  99  74  99  75  /   0   0   0   0   0
Navy Corpus       80  89  80  92  80  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

JV/71...AVIATION
Hazardous weather outlook, May 31, 4:47 AM CST, 19 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
547 AM CDT Thu May 31 2018

TXZ345-442-443-447-011100-
Aransas Islands-Kleberg Islands-Nueces Islands-Calhoun Islands-
547 AM CDT Thu May 31 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A moderate risk for the formation of dangerous rip currents today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A moderate risk for the formation of dangerous rip currents on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ232>234-244>247-342>344-346-347-011100-
Bee-Goliad-Victoria-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Coastal Refugio-Coastal Calhoun-
547 AM CDT Thu May 31 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat index values of 105 to 109 degrees are possible
each afternoon late this week and weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ229>231-239>243-011100-
La Salle-McMullen-Live Oak-Webb-Duval-Jim Wells-Inland Kleberg-
Inland Nueces-
547 AM CDT Thu May 31 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Afternoon heat index values of 105 to 109 degrees are expected
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat index values of 105 to 109 degrees are expected
each afternoon late this week and weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-011100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
547 AM CDT Thu May 31 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, La Salle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Severe drought occurred over most of the county through the month.

Drought, Webb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Severe drought occurred over the northwest part of the county through the month.

Drought, Goliad

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought over the county worsened to extreme drought for the southern part of the county by the 12th. Heavy rains on the 19th and 20th relieved the drought over the county.

Drought, Inland Refugio County

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought over the county worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought over the county.

Drought, Inland San Patrico County

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought over the county worsened to extreme drought over the northern part of the county by the 12th. Heavy rains on the 19th and 20th relieved the drought over the county.

Drought, Victoria

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Severe drought over the northern part of the county expanded to include all of the county by the 12th. Heavy rains on the 19th and 20th relieved the drought over the county.

Drought, Coastal Refugio County

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought over the county worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought over the county.

Drought, Coastal Aransas County

When
June 3, 12:00 AM CST to June 20, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Aransas County Islands

When
June 3, 12:00 AM CST to June 20, 11:59 PM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Calhoun County Islands

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Coastal Calhoun County

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Coastal San Patrico County

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Coastal Nueces County

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Inland Nueces County

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Nueces County Islands

When
June 3, 12:00 AM CST to June 19, 11:59 PM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month. Heavy rains on the 19th and 20th relieved the drought in the area.

Drought, Bee

When
June 3, 12:00 AM CST to June 20, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought developed over the area during the early days of the month and worsened to extreme drought over the southeast part of the county by the 12th. Heavy rains on the 19th and 20th relieved the drought in the area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764470, 764471, 764473, 764477, 764478, 764480, 764495, 764485, 764487, 764488, 764489, 764490, 764491, 764492, 764493, 764494.